Minnesota, 2016Tornadoes in Minnesota, June 14, 2016
June 14, 2016 · NWS ABR · 3 events in 2 counties and zones
A strong surface low pressure area and warm front lifting northeast across the region brought many small thunderstorms which produced multiple weak tornadoes. No damage occurred with any of the tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong surface low pressure area and warm front lifting northeast across the region brought many small thunderstorms which produced multiple weak tornadoes. No damage occurred with any of the tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 14, 2:23 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 14, 2:23 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
323 PM CDT TUE JUN 14 2016
.SHORT TERM...(This Evening through Thursday Night)
Issued at 322 PM CDT TUE JUN 14 2016
An area of low pressure, centered near KABR this afternoon, will
continue to pull north and east. Associated showers and
thunderstorms in the wraparound will exit late this afternoon/early
this evening. Across northeastern SD and the west central MN
counties there is the potential for severe storm development,
including non- supercell or low-topped supercell tornadic
development through 23z. 0-1km shear is best in those counties at
20 to 25 kts, and it converges with CAPE values of around
1200-1500 J/KG near Ortonville.
After the precip exits this evening, some patchy fog may develop
along and west of the Missouri River valley and across the Sisseton
Hills, including Watertown. Drier conditions are in store for
Wednesday. As the upper ridge pops back over the Plains on Wednesday
night, sfc temps will respond quickly with highs reaching into the
90s on Thursday. Some ridge riding shortwaves will be possible late
Thursday night as the ridge begins to buckle ahead of a PAC-
West/Canadian upper low and trough.
.LONG TERM...(Friday through Tuesday)
Issued at 322 PM CDT TUE JUN 14 2016
Upper level ridging will be in place over the central Plains during
the weekend. This will keep warm temperatures in place Friday
through Sunday with highs well into the 80s and low 90s. The ridge
appears to get flattened a bit Sunday night into Monday with
slightly cooler air moving in.
As for precipitation, weak ripples in the upper level flow, along
with surface boundaries moving through will allow for on and off
chances for thunderstorms through much of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1259 PM CDT TUE JUN 14 2016
MVFR CIGS are affecting a large portion of the area, along with
SHRAS. Will continue to see this activity through the afternoon
hours, with -TSRA/TSRA developing and possibly affecting KABR and
KATY. Look for precipitation to depart later this
evening/overnight with VFR conditions taking over. There is some
potential for fog across central SD late tonight/early Wednesday
morning. Confidence is low at this point, so will examine again at
00Z issuance and may have to insert fog mention.
&&
.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&
SHORT TERM...Wise
LONG TERM...TMT
AVIATION...TMT
Hazardous weather outlook, Jun 14, 3:29 AM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
429 AM CDT TUE JUN 14 2016
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
429 AM CDT TUE JUN 14 2016 /329 AM MDT TUE JUN 14 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS AND OCCASIONAL PERIODS
OF HEAVY RAIN CAN BE EXPECTED TODAY...MAINLY BETWEEN THE JAMES AND
MISSIOURI VALLEYS. MORE DISCRETE...POTENTIALLY STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE IN FAR EASTERN SOUTH DAKOTA AND
WESTERN MINNESOTA IF A BREAKOUT FROM THE CLOUDS OCCUR...THE MAIN
RISK FOR THIS AREA IS HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CONNELLY
In the hours before
Local storm report, Jun 14, 10:35 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 AM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM FUNNEL CLOUD 1 SW RELIANCE 43.87N 99.62W
06/14/2016 LYMAN SD PUBLIC
VIA SOCIAL MEDIA. APPROXIMATE TIME AND
LOCATION. .
&&
LUECKLocal storm report, Jun 14, 1:53 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
253 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TORNADO 5 E BRISTOL 45.35N 97.65W
06/14/2016 DAY SD TRAINED SPOTTER
TORNADO REPORTED 6 MILES WEST OF WEBSTER
JUST OFF OF HIGHWAY 12.
&&
SRFLocal storm report, Jun 14, 2:25 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TORNADO 1 S WAUBAY 45.32N 97.31W
06/14/2016 DAY SD TRAINED SPOTTER
TORNADO REPORTED OVER BITTER LAKE
&&
EVENT NUMBER ABR1600259
TMTLocal storm report, Jun 14, 3:20 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
420 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TORNADO 4 W CORONA 45.33N 96.84W
06/14/2016 GRANT SD STORM CHASER
TORNADO ON STORM CHASER VIDEO STREAM.
&&
SRFLocal storm report, Jun 14, 3:49 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TORNADO 2 SE WILMOT 45.39N 96.82W
06/14/2016 ROBERTS SD TRAINED SPOTTER
TRAINED SPOTTER REPORTS NO DAMAGE
NOTICEABLE.
&&
RVTornado, Big Stone
- When
- June 14, 4:10 PM CST to 4:11 PM CST
- Where
- Big Stone County, 5.35 mi SW of Barry to 5.29 mi SW of Barry
- Rating
- EF0
- Path length
- 0.07 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 45.510, -96.640
A thin rope tornado touched down briefly with no damage reported.
Tornado, Big Stone
- When
- June 14, 4:26 PM CST to 4:29 PM CST
- Where
- Big Stone County, 1.61 mi WSW of Barry to 1.41 mi W of Barry
- Rating
- EF0
- Path length
- 0.84 mi
- Path width
- 10 yd
- Reported by
- Law Enforcement
- Coordinates
- 45.560, -96.600
A tornado touched down to the west of Barry for several minutes with no damage reported.
Tornado, Traverse
- When
- June 14, 4:50 PM CST to 4:51 PM CST
- Where
- Traverse County, 5.57 mi WSW of Collis to 5.5 mi WSW of Collis
- Rating
- EF0
- Path length
- 0.13 mi
- Path width
- 10 yd
- Reported by
- Amateur Radio
- Coordinates
- 45.610, -96.530
A tornado touched down briefly to the northeast of Barry with no damage reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 14 to 16, 20161 death · 30 injured · 3 events
- Heat in Texas, June 14 to 16, 20162 deaths · 8 injured · 4 events
- Heat in Arkansas, June 14 to 17, 20161 death · 1 event
- Wildfire in New Mexico, June 14 to 24, 2016$10 million · 1 event
- Heat in Illinois, June 14, 201610 injured · 1 event
- Flash Flooding and Flood in Iowa, June 14 to 15, 2016$205,000 · 65 kt wind · 18 events
- Tornadoes and Flash Flooding in Minnesota, June 14, 2016$107,000 · EF0 · 21 events
- Hail and Damaging Winds in Georgia, June 14 to 16, 2016$130,000 · 1 in hail · 14 events
- Flash Flooding and Flooding in Iowa, June 14 to 15, 2016$27,000 · 1.75 in hail · 21 events
- Tornado and Flash Flood in Iowa, June 14, 2016$26,000 · EF0 · 13 events
- Heat in Alabama, June 14, 20163 injured · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 14 to 15, 201652 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645688, 645691, 645711.